Hello and thanks for your feedback! I checked out that page. I'm not sure if the atypical depression fits me. In fact, that's how I kinda felt while on the SSRI's... overeating, slept like 16 hours, anhedonia, no libido, lethargic, inattentive etc. I'd frequently nap for no reason.
Switching to the Wellbutrin reversed most of that. But I mainly wanted to switch because of the sexual side effects which ironically made me more anxious. The SSRI's though were probably most helpful in treating the actual symptoms of the SAD. Now things are probably the opposite. I barely eat (maybe 1200-1500 calories a day tops, breakfast and dinner), can get by with just 6 hours of sleep and no need to nap, libido is pretty good but I wouldn't say overactive (I'm a 22 year old guy... so it should be kind of high) and I'm very attentive especially when it interests me.
As I mentioned in the other thread, two of the most sensitive symptoms of atypical depression are oversleeping and overeating, often with carb cravings. Do you have either of these symptoms when depressed, usually? SAD, if by that you mean seasonal affective disorder, is often atypical, but not always.
I'm pretty familiar with biochemistry when it comes to neurotransmissions so those MOA's of Adderall make sense. I knew it had weak MAOI activity and could put VMAT and DAT in reverse. I did not know however that it wasn't a DA or NE reuptake inhibitor like Wellbutrin was or that it had DA/NE agonist activity.
Yep, it's pretty amazing.
The paranoia is extremely complex, and it is transient, but it almost always is associated with an anxious situation or anxiety attack at worst. An example would be sitting in class and thinking that people are making fun of me behind my back or that I'm being critiqued and laughed at. I often picture myself in other people's brains thinking what I would be thinking if I was them (if that makes sense): i.e. in a conversation I will be thinking about the person I'm talking to thinking about me and what they are probably saying to themselves (oh that kid is a loser or something) as we are talking. This is what I meant by hypervigilance - I almost feel too alert of what is going on around me at times and I rationalize these paranoid thoughts to make them seem very real.
It doesn't really sound like psychotic paranoia; it sounds more like extreme social anxiety and focusing, rather than on yourself in social situations, on other people. The noradrenergic activity of both drugs could probably also be partially responsible for this.
The cycle is clearly problematic, though, in that it seems to often lead to further isolation, self-deprecation, and depression. The l-tyrosine you take could also be worsening this, in theory, because it's metabolized into l-dopa and then the three catecholamines dopamine, norepinephrine, and epinephrine as well as directly into norepinephrine in one part of the brain. You're taking a substantial amount of l-tyrosine.
A situation where I will become instantaneously angry or irrational would be best exemplified when I'm driving. I feel like on Adderall I need to drive fast (its nickname Speed applies well here) and when some other guy gets in front of me and is going "too slow" and I can't pass him, I'll flip out. I'll start cursing and make deep sighs and frustrate myself and work myself up to a bad mood just because "this jerk" has to drive the speed limit. Maybe that's a bad example since I'm a New York driver but it's little everyday annoyances like that which set me off. I also tend to get extremely angry in video games. If I lose, I take it personally and have broken many controllers from throwing them (that's as far as I've ever been violent though, only inanimate objects). This happened to a lesser extent on the Wellbutrin but the Adderall on top has amplified this aforementioned behavior.
It's not surprising that the Adderall and the Wellbutrin have made you more irritable; they do this for a lot of people in isolation, but when combined, it can be particularly prominent. This specific issue may not be especially problematic if you're generally able to control your behavior.
A situation where I will become sad/depressed/anxious would be when plans I've made for the day or in advance get disrupted, altered, or don't play out as intended. Say, I want to grab lunch with a friend but he gets caught up -- I sometimes will feel depressed over that because now the plans are screwed up and I'm on my own. Or if I'm out drinking with some buddies and am having a good time but some girl gives me a weird look, it can set me off feeling bad about myself. The SAD kicks in big time there.
I can relate to that. Adderall, in particular, can exacerbate mood lability, but that mood lability usually exists already. Now, emotional lability is present inherently in ADHD, and then also to some extent generalized social phobia/avoidant personality traits.
The crying fits are usually "triggered" by one of these small "setbacks" or "events" that derails me from whichever path I'm on for a day but the underlying cause is usually when I start thinking of all the stress and pressure I'm under in school and in life and how things aren't going well and I snowball them all up and just cry. For like 2-5 minutes. Then afterwards it's like I purged out all the bad emotion and I feel pretty good for a few days -- not much anxiety or depression.
Did you used to cry often prior to starting WB or Adderall? Or were you less emotional/moody, in general?
The moodiness and night time depression I thought were from the Adderall. Obviously it wears off at night so I feel kinda depressed later in the day. The moodiness can happen whenever (even in the afternoon while on it). I probably feel best in the late morning, early afternoon but I think that coincides with the stimulant buzz I get from the drug, just usually blissful and ignorant to problems.
Adderall's crash can definitely leave one depressed, and the drug itself as I mentioned can exacerbate mood lability, although it isn't usually quite as pronounced as I'm gathering yours are.
Now, it could be you'd do better on dexedrine, Vyvanse, Focalin (basically Ritalin enantiomer), Ritalin, or even straight methamphetamine (Desoxyn). Have you tried any other stimulants?
As for recreational drugs... well I used to smoke pot quite frequently (started doing so frequently about 2-2 1/2 years ago) but recently it has started to make me EXTREMELY paranoid almost to the point where I've felt my heart race out of fear/impending doom and when I'm with other people the social anxiety becomes unbearable, I get ridiculously hypervigilant, like 10 times more so than if it was just a usual day. So I've been scared to smoke these days as it makes anxiety worse.
I can relate to not wanting to smoke pot due to anxiety. I had a horrible panic attack a few months ago on it (first time I'd ever experienced a panic attack, but sadly not the last since). I was pretty messed up because of it for a while. I thought I nearly went psychotic for an instant and heard a voice, but in retrospect, it could have just been my internal voice slightly modified. It's hard to really remember when a panic attack was coming on at exactly the same time. I also had severe OCD at the time with intrusive, aggressive thoughts.
Since I'm of age, alcohol is legal for me and I don't binge drink but I do periodically drink 1-2 high alc% beers to relax when I'm tense and I have (infrequently) mixed the 1-2 drinks with the low dose Xanax (0.25mg) to get a more loopy effect. But I know benzos +alcohol are dangerous so it's never a big mix.
Not the worst thing but not good, either.
I don't do anything else regularly but I have done LSD twice (2 years ago) and Mushrooms twice (most recently in September). Don't like those either because of anxiety.
'Shrooms, huh? Must have been interesting.
I probably should mention supplements while I'm going through all this.
Since I have some background in chemistry, I thought it would be helpful if I co-administered my meds with 1500mg L-tyrosine, and 50mg of 5-hydroxytryptophan (5-HTP) to help replenish depleted DA/NE/SE from the Adderall so that I didn't have such bad crashes. I also take a multivitamin and fishoil with that.
As I mentioned, that's a substantial amount of tyrosine, with the drugs you're taking. It's probably contributing to your severe anxiety/paranoia, and certainly not making it any better. I'm not sure it has any real effects in terms of helping with Adderall tolerance or anything.
No I have not discussed any of the minute details I have said here with my doctor because I don't want to freak him or my parents out. Plus I don't like the idea of being on 100 meds nor can I afford it.
I think for your own sake, you should really discuss at least the paranoia and mood lability with your doc. He may try you on a different stimulant class altogether, like methylphenidate. Or he may adjust the dosages of the WB or the Adderall. At this point, I'm not really sure what I can suggest myself, because of the complexity of the situation. My gut feeling is that you have some bipolarity that's being masked or obscured by the stimulant and the WB, and that a mood stabilizer might really help out. I would mention this to your doc and see what he says.